Alert archive / Montana / Flood Watches in 2011

Flood Watch 2, NWS Missoula, MT

May 11, 2011Lincoln County, Montana

NWS Missoula, MT issued this flood watch at May 11, 2011, 12:18 PM MDT for Lincoln County, Montana. It took effect at May 11, 2011, 5:28 PM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 11, 2011, 12:18 PM MDT (18:18 UTC)
In effect from
May 11, 2011, 5:28 PM MDT
Expired
May 12, 2011, 11:00 AM MDT
In force
18 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 191 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WGUS65 KMSO 111818
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1218 PM MDT WED MAY 11 2011

MTC053-121200-
/O.NEW.KMSO.FA.A.0002.110511T1818Z-110517T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
1218 PM MDT WED MAY 11 2011

...FLOOD WATCH IN EFFECT FOR THE YAAK RIVER UNTIL FURTHER NOTICE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR THE YAAK RIVER IN LINCOLN DUE TO SNOW MELT.

* UNTIL FURTHER NOTICE

* FLOOD WATCH FOR THE YAAK RIVER NEAR TROY
* AT 11:45 AM WEDNESDAY THE STAGE WAS 7.1 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON.

* THE FISHER RIVER NEAR LIBBY AND SMALL STREAMS THROUGHOUT LINCOLN
  COUNTY MAY ALSO REACH BANK FULL THROUGH THE NEXT FEW DAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
3 follow-up statements
890 
WGUS65 KMSO 112331 CCA
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
528 PM MDT WED MAY 11 2011

MTC053-121715-
/O.COR.KMSO.FA.A.0002.110511T2328Z-110517T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
528 PM MDT WED MAY 11 2011

...FLOOD WATCH IN EFFECT FOR THE YAAK RIVER UNTIL FURTHER NOTICE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR THE YAAK RIVER IN LINCOLN COUNTY DUE TO SNOW
  MELT.

* UNTIL FURTHER NOTICE

* FLOOD WATCH FOR THE YAAK RIVER NEAR TROY
* AT 11:45 AM WEDNESDAY THE STAGE WAS 7.1 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON.

* THE FISHER RIVER NEAR LIBBY AND SMALL STREAMS THROUGHOUT LINCOLN
  COUNTY MAY ALSO REACH BANK FULL THROUGH THE NEXT FEW DAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
670 
WGUS65 KMSO 120959
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
359 AM MDT THU MAY 12 2011

MTC053-122100-
/O.CON.KMSO.FA.A.0002.000000T0000Z-110517T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
359 AM MDT THU MAY 12 2011

...FLOOD WATCH REMAINS IN EFFECT FOR THE YAAK RIVER THROUGH MONDAY
AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* THE YAAK RIVER IN LINCOLN COUNTY DUE TO SNOW MELT.

* UNTIL FURTHER NOTICE.

* FLOOD WATCH FOR THE YAAK RIVER NEAR TROY
* AT 2:45 AM THURSDAY THE STAGE WAS 7.4 FEET.
* MINOR FLOODING IS POSSIBLE.
* FLOOD STAGE IS 8.0 FEET. 
* FORECAST...FLOOD STAGE MAY BE REACHED BY LATE THIS AFTERNOON.

* THE FISHER RIVER NEAR LIBBY AND SMALL STREAMS THROUGHOUT LINCOLN
  COUNTY MAY ALSO REACH BANK FULL THROUGH THE NEXT FEW DAYS.

&&

$$
283 
WGUS65 KMSO 121700
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1100 AM MDT THU MAY 12 2011

MTC053-121800-
/O.CAN.KMSO.FA.A.0002.000000T0000Z-110517T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
1100 AM MDT THU MAY 12 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA HAS BEEN
CANCELLED DUE TO BEING UPGRADED TO A RIVER FLOOD WARNING. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 11, 3:38 AM MDT, 8 hours 40 minutes earlier.

Area forecast discussion, May 11, 3:38 AM MDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
338 AM MDT WED MAY 11 2011

...ABOVE AVERAGE TEMPERATURES AND INCREASED SNOW PACK RUNOFF WILL CAUSE
SMALL STREAM AND RIVER RISES THROUGH THIS WEEKEND...

.DISCUSSION...WARM TEMPERATURES AND PLEASANT CONDITIONS WILL
EXIST ONCE AGAIN TODAY ACROSS THE BREADTH OF THE NORTHERN ROCKIES
THANKS TO A STRONG AREA OF HIGH PRESSURE CURRENTLY OVER THE
REGION. DAYTIME HIGH TEMPERATURES WILL RANGE FROM THE UPPER 60S
(SOUTHWEST MONTANA) INTO THE MID TO UPPER 70S (THE REMAINDER OF
WESTERN MONTANA AND CENTRAL IDAHO) TODAY AND ALSO INTO THURSDAY.
THERE WILL BE MINOR FLUCTUATIONS IN THIS GENERAL WARMER AND DRIER
PATTERN WITH THE INTRODUCTION OF MORE UNSTABLE CONDITIONS BY
THURSDAY AFTERNOON AND AGAIN ON FRIDAY AFTERNOON. SO WHILE THE
GENERAL THEME OF THE NEXT COUPLE OF DAYS WILL BE THE CONTINUATION
OF WARM TEMPERATURES...THE LIKELIHOOD OF AFTERNOON CUMULUS
DEVELOPMENT AND THE POTENTIAL FOR CONVECTIVE SHOWERS WILL EXIST.
THAT BEING SAID...CONDITIONS TODAY THROUGH FRIDAY WILL BE A MUCH-
WELCOMED IMPROVEMENT OVER RECENT SPRING CONDITIONS. THE MAIN
IMPACT OF THE RECENT WARMTH WILL BE INCREASED SNOWMELT RUNOFF AND
ITS EFFECTS ON AREA RIVERS AND STREAMS. FOR MORE INFORMATION
PLEASE SEE THE HYDROLOGY SECTION BELOW.

SATURDAY AND SUNDAY WILL SEE A COOL DOWN TO SLIGHTLY ABOVE NORMAL
TEMPERATURES. WITH THE LARGE LOW PRESSURE SYSTEM SITTING OFF THE
NORTHWEST PACIFIC COAST THE UPPER LEVEL FLOW WILL REMAIN FROM THE
SOUTHWEST TO SOUTH...KEEPING THE ATMOSPHERE UNSTABLE ENOUGH THAT
WITH AFTERNOON HEATING SOME SHOWERS OR THUNDERSTORMS ARE POSSIBLE
ESPECIALLY ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA. THE
UPPER LEVEL LOW IS BROUGHT OVER WESTERN MONTANA EARLY NEXT WEEK
WHICH WILL PRODUCE UNSETTLED WEATHER AND SLIGHTLY COOLER
TEMPERATURES.

&&

.AVIATION...HIGH PRESSURE AND STABLE CONDITIONS WILL EXIST DURING
THE NEXT 24 HOURS.

&&

.HYDROLOGY...AS HIGH PRESSURE CONTINUES TO KEEP WARMER
TEMPERATURES PRESENT ACROSS THE NORTHERN ROCKIES...THE THREAT FOR
INCREASES IN STREAM AND RIVER FLOWS WILL REMAIN PRESENT THROUGH
THIS WEEKEND. A PROLONGED PERIOD OF ABOVE NORMAL DAYTIME
TEMPERATURES COMBINED WITH ABOVE-FREEZING OVERNIGHT TEMPERATURES
WILL PROMOTE ENHANCED SNOWMELT.

THE AREAS OF HEIGHTENED CONCERN AS WE ENTER THE WEEKEND CONTINUE
TO BE THE KOOTENAI RIVER BASIN AND THE FLATHEAD RIVER BASIN.
SPECIFICALLY THE YAAK RIVER COULD BECOME PROBLEMATIC IN THE NEAR
FUTURE. RIVER GAUGE READINGS NEAR TROY CONTINUE TO RISE RATHER
DRAMATICALLY AND COULD COME WITHIN FLOOD STAGE BY THIS WEEKEND.

WHILE CONCERNS EXIST FOR THESE SPECIFIC LOCATIONS...WATERS ACROSS
THE ENTIRE NORTHERN ROCKIES WILL BE RUNNING HIGH AND FAST DURING
THIS PERIOD. PLEASE CONTINUE TO MONITOR THE FORECAST AS FURTHER
HYDROLOGIC HEADLINES MAY BE ISSUED.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/HYDROLOGY/AVIATION...ALLEGRETTO
LONG TERM....KOLATA

Nearby

Flood Watches in Montana, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.